Oklahoma, 2012

Damaging Wind in Oklahoma, August 6, 2012

August 6, 2012 · NWS TSA · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon of the 6th over far southeastern Oklahoma. One of the stronger storms produced wind damage in Choctaw County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated thunderstorms developed during the afternoon of the 6th over far southeastern Oklahoma. One of the stronger storms produced wind damage in Choctaw County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 6, 2:51 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 6, 2:51 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT MON AUG 6 2012

.DISCUSSION...
CONVECTION ACROSS SE OK WHERE HIGHER DEWPOINT AIR RESIDES THUS
RESULTING IN SUFFICIENT INSTABILITY FOR LOW THUNDERSTORM COVERAGE.
WILL CARRY A PRE FIRST PERIOD GIVEN LOW COVERAGE AND LACK OF
CONFIDENCE THAT CURRENT COVERAGE WILL REMAIN INTACT PAST PEAK
HEATING. WILL GO AHEAD WITH A HEAR ADVISORY TOMORROW AFTERNOON FOR
SE OK AND WC AR..AS THOSE AREAS WILL LIKELY REMAIN IN HIGHER
DEWPOINT AIR WHICH WILL PUT MAXIMUM HEAT INDEX VALUES IN EXCESS OF
105. ONE MAY BE REQUIRED FOR A SIMILAR AREA FOR WEDNESDAY...BUT
WILL GO WITH ONE AT THIS TIME BASED ON CONFIDENCE LEVEL. RAIN
CHANCES WILL REMAIN LOW LATER THIS WEEK AND INTO THE WEEKEND AS
ENERGY SLIDES SOUTHWEST AROUND THE UPPER RIDGE WHICH WILL REMAINED
CENTERED ACROSS THE WRN CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69 103  75  99 /  10  10  20  30
FSM   74 102  76  98 /  10  10  10  20
MLC   73 103  76 100 /  10  10  10  30
BVO   64 104  74  98 /   0  10  20  30
FYV   66  97  70  95 /  10  10  10  20
BYV   67  93  72  93 /  10  10  10  20
MKO   72 104  75  97 /  10  10  10  30
MIO   66 101  74  96 /  10  10  10  30
F10   71 104  76  98 /  10  10  20  30
HHW   75 101  75  99 /  10  10  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY FROM 1 PM TUESDAY TO 9 PM TUESDAY FOR OKZ049-
     OKZ053-OKZ065-OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...HEAT ADVISORY FROM 1 PM TUESDAY TO 9 PM TUESDAY FOR ARZ029.

&&

SHORT TERM...20
LONG TERM....23
Hazardous weather outlook, Aug 6, 12:00 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT MON AUG 6 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT MON AUG 6 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO BUILD BACK INTO THE
AREA...ALLOWING WIDESPREAD TRIPLE DIGIT HEAT TO MAKE A RETURN TODAY.
MUCH OF EASTERN OKLAHOMA SHOULD SEE TEMPERATURES NEAR 100...WITH MID
AND UPPER 90S PREVALENT IN NORTHWEST AND WEST CENTRAL ARKANSAS. DEW
POINTS REMAIN RELATIVELY HIGH IN AREAS ALONG AND SOUTH OF INTERSTATE
40...WHICH WILL ALLOW AFTERNOON HEAT INDICES TO NEAR 105 IN A FEW
SPOTS IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

A LIMITED FIRE DANGER WILL EXIST ACROSS PORTIONS OF EASTERN OKLAHOMA
INTO EARLY EVENING...WITH THE GREATEST DANGER TO THE NORTH OF
INTERSTATE 40 AND WEST OF HIGHWAY 75. THE DANGER IS LARGELY A RESULT
OF LOW AFTERNOON RELATIVE HUMIDITIES DUE TO THE INCREASING
HEAT....WITH LIGHTER WINDS EXPECTED TO LIMIT ANY RAPID SPREAD
THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A FRONTAL BOUNDARY WILL APPROACH THE AREA FROM THE NORTH LATE
TOMORROW AND INTO WEDNESDAY. AHEAD OF THE FRONT
TOMORROW...TEMPERATURES WILL WARM INTO THE 100 TO 105 RANGE...WITH
DANGEROUS HEAT INDICES NEAR 105 FOR MOST OF THE AREA. THUNDERSTORM
CHANCES WILL INCREASE FROM LATE TOMORROW NIGHT INTO WEDNESDAY NIGHT
AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD. FIRE DANGER WILL
INCREASE DURING THE LATTER PART OF THE WEEK AHEAD OF ANOTHER UPPER
WAVE THAT WILL RETURN THUNDERSTORM POTENTIAL TO THE REGION OVER THE
UPCOMING WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Aug 6, 12:41 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
141 PM CDT MON AUG 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     12 ESE LENAPAH          36.78N 95.44W
08/04/2012                   NOWATA             OK   PUBLIC

            FENCE BLOWN DOWN. ROUND HAY BALES APPARENTLY THROWN FROM
            ONE FIELD TO ANOTHER.

0547 PM     TSTM WND DMG     PEORIA                  36.92N 94.67W
08/04/2012                   OTTAWA             OK   EMERGENCY MNGR

            TREE BLOWN DOWN ONTO A HOUSE.

0604 PM     TSTM WND DMG     10 E LENAPAH            36.85N 95.45W
08/04/2012                   NOWATA             OK   PUBLIC

            ROOF AND BARN DAMAGE NEAR HIGHWAY 10. POWER POLES BROKEN.

0615 PM     TSTM WND DMG     8 W HOLLOW              36.89N 95.41W
08/04/2012                   CRAIG              OK   PUBLIC

            TREE DAMAGE. LARGE LIMBS BROKEN.

0900 PM     TSTM WND DMG     SULPHUR SPRINGS         36.48N 94.46W
08/04/2012                   BENTON             AR   EMERGENCY MNGR

            TREES DOWN IN THE AREA.

0900 PM     TSTM WND DMG     FAIRLAND                36.75N 94.85W
08/04/2012                   OTTAWA             OK   EMERGENCY MNGR

            LARGE TREE LIMBS BLOWN BROKEN

0900 PM     HAIL             FAIRLAND                36.75N 94.85W
08/04/2012  E0.88 INCH       OTTAWA             OK   EMERGENCY MNGR

0910 PM     TSTM WND DMG     BELLA VISTA             36.43N 94.23W
08/04/2012                   BENTON             AR   EMERGENCY MNGR

            TREE BLOWN INTO HOUSE. POWER LINES DOWNED. MANY TREES
            DAMAGED BY WIND.

0915 PM     TSTM WND GST     BELLA VISTA             36.43N 94.23W
08/04/2012  E80.00 MPH       BENTON             AR   EMERGENCY MNGR

            RELAYED MEASUREMENT FROM A WIND INSTRUMENT ON COOPER
            ELEMENTARY SCHOOL ON HIGHWAY 71 IN BELLA VISTA.

0928 PM     TSTM WND DMG     PEA RIDGE               36.45N 94.11W
08/04/2012                   BENTON             AR   EMERGENCY MNGR

            MANY TREES DAMAGED BY WIND. POWER LINES DOWNED. ROOF
            DAMAGE TO SOME HOMES.

0932 PM     TSTM WND DMG     SULPHUR SPRINGS         36.48N 94.46W
08/04/2012                   BENTON             AR   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED AT BELLA VISTA AND SULPHUR
            SPRINGS. HWY 59 CLOSED DUE TO FALLEN TREES.

0932 PM     TSTM WND DMG     SULPHUR SPRINGS         36.48N 94.46W
08/04/2012                   BENTON             AR   EMERGENCY MNGR

            TREES DOWNED ON HWY 59 CLOSED AT SULPHURE
            SPRINGS...SEVERAL POWER LINES DOWN IN BELLA VISTA.

&&

SAA
Special weather statement, Aug 6, 2:57 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
357 PM CDT MON AUG 6 2012

OKZ049-053-062130-
CHOCTAW OK-PUSHMATAHA OK-
357 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHERN CHOCTAW AND SOUTHERN PUSHMATAHA

AT 357 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
DELA...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...MESSER...SPEER...APPLE...DELA...RATTAN...
OLETA AND HUGO LAKE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3408 9523 3402 9558 3423 9559 3428 9536
TIME...MOT...LOC 2057Z 345DEG 15KT 3419 9547
Special weather statement, Aug 6, 3:31 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CDT MON AUG 6 2012

OKZ049-053-062200-
CHOCTAW OK-PUSHMATAHA OK-
431 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW AND SOUTHERN PUSHMATAHA

AT 431 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DELA TO 2 MILES NORTHEAST OF HUGO LAKE STATE PARK...
MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...SAWYER...FORT TOWSON...SWINK...MESSER...
FALLON...APPLE...DELA...RATTAN...OLETA...HUGO LAKE STATE PARK AND
RAYMOND GARY STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3422 9556 3422 9536 3400 9514 3399 9515
      3395 9546
TIME...MOT...LOC 2131Z 335DEG 14KT 3418 9549 3407 9535

The radar

The Western Arkansas radar (KSRX), 177 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
August 6, 3:58 PM CST
Where
Choctaw County, Hugo
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.020, -95.520

Strong thunderstorm wind blew down numerous trees and large tree limbs. A few roads were blocked by these fallen trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401180.